Question for Betty.
 


Dear Betty,

I started birth control exactly two weeks ago and yesterday I had what I thought was spotting.  I started a few days before my period and the active pills may have put off my period.  I've been having cramps and a very light flow and I'm wondering if that is spotting or if the pill has put my period off until this week. If it is my period, should I stop taking the active pills and take the "reminder pills"?

Also, yesterday I had very minor spotting and had unprotected sex, while still taking the pill at the same time every day.  Was it still okay to have sex?

 
Betty's Answer.
 

Spotting is common when starting OCPs (oral contraceptives) for the first two to three months.  It does not mean that you should stop taking your pills. Continue to take your pills consistently to prevent pregnancy.  Two to three weeks of using condoms after starting OCPs is recommended for establishing effectiveness.  Continuing to use condoms is recommended to prevent STIs (sexually transmitted infections).  If your spotting continues after the next cycle of OCPs, or if you have any other concerns, make an appointment with the SHCC or your health care provider for a consult.